ARMOUR THYROID CAUSING A RASH?

ARMOUR  THYROID CAUSING A RASH?  5/12/2013
QUESTION-I am wondering if Armour thyroid could give a red, raised skin rash on the arms, lower legs, chest and neck if dosage amount is changed to be higher?  Cortizone creme helped to reduce symptoms but I understand that Thyroid patients can sometimes get rashes?  I never have in 7 years of Thyroid disease gotten a rash, but I have been on Armour thyroid for three months prior without this reaction.  I did have the bumps before but they were minor and went away and, honestly, I don't remember if it was three months ago or more.  It could be a new bath oil possibly?  But I am worried that the medicine may have caused the rash and I may need to go back to synthroid.  I am hoping that a rash does not occur with Armour thyroid – and that I can continue taking it – Synthroid makes me too cranky and irritable.  Haven't felt that way yet on the Armour.  I am otherwise feeling okay.  Not on any thyroid meds for two days now – don't feel any other symptoms in particular… I am not ruling out something like poison oak but I haven't been anywhere that I could have gotten it at all.
Any info you could provide would be greatly appreciated.  My doctor said that Armour wouldn't cause rash, but the info on the pamphlet that comes from the pharmacy says that rash is possible and to call the doctor immediately if that happens.  Of course, I am reading about Myxedema online and that people with thyroid can tend toward rashes associated with the disease so I really don't know what to think.  I am hoping you can put my mind at ease?  I have four children and want to stay as healthy as I can for them.  Thanks -Ami Williams
RESPONSE Armour thyroid can rarely cause a rash as you describe. It is a natural product, an extract from pig thyroid, and this is probably the reason for the rash. Sometimes a reduction in dose can help the rash. Although you say that synthroid does not agree with you it may be worth considering taking synthroid with a small dose of liothyronine ie the same amount as in the Armour preparation. The synthroid (T4) and the T3 will not cause a rash.Hope this helps. John Lazarus, MD